How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Phil, MD Your Own Question
Dr. Phil, MD
Dr. Phil, MD, Board Certified Physician
Category: Medical
Satisfied Customers: 56566
Experience:  GP in the United States
55099014
Type Your Medical Question Here...
Dr. Phil, MD is online now

I only have a period once a year due to being on sertraline.

Customer Question

I only have a period once a year due to being on sertraline. I started 4 days ago and have been a lot heavier than normal. I had a gush of blood and a large clot come yesterday and I felt v faint. I read taking ibuprofen can help so have been taking that however just 30 minutes after it has run out (Iv taken maximum dose) I'm heavy bleeding again. I'm petrified of going to my gp in case she wants to do an examination. I'm a virgin and never had an exam before so am reluctant to get help but at the same time losing quite a lot of blood and feeling very weak and dizzy. is there anything I can do to stop the bleeding without ending up at my drs. I really cant have an examination and need it sorting asap I cant even leave the house I'm getting through a pad every 1-2 hours when not on ibuprofen. I'm 25, have never had a period like this before and very worried.
Submitted: 2 years ago.
Category: Medical
Expert:  Dr. Phil, MD replied 2 years ago.
Hello. I'm Dr. Phil, licensed and practicing internist. Excellent service is my goal.
Thanks for this question.
There is not much you can do at home. You should absolutely STOP ibuprofen
This can affect platelet function and make things worse by increasing bleeding.
You could also take iron over the counter to help with blood loss.
The problem is that we need to figure out WHY you are having heaving bleeding. There is something causing that. It could be a variety of issues including fibroids on the uterus.
I'm sorry but you need an exam. This is your life at risk and your life is more important.
Dr. Phil, MD and 3 other Medical Specialists are ready to help you
Customer: replied 2 years ago.

will they examination take place while I'm bleeding so heavily or will they stop the bleeding and then want me to go back for them to do the examination?
how will they stop/slow down the bleeding? will it be with medication?

I don't know why I'm so scared of a vaginal examination I always have been. I am usually sensible and know when I need to get seen to but this is something that absolutely petrifies me and I don't know how to get over it.
when do I need to be seen by a dr? I'm really scared and don't know what to do I know I need to be seen I just cant get myself to go in case they insist on an examination there and then while I'm bleeding so heavily

Expert:  Dr. Phil, MD replied 2 years ago.
They can examine while you are bleeding. They should be able to tell where the bleeding is coming fromThey can give you medicine to slow down the bleeding YOu should be seen within the next week or so